California, 2023Flooding and Damaging Wind in California, November 15, 2023
November 15, 2023 · NWS SGX · 5 events in 2 counties and zones
Scattered thunderstorms occurred on November 15, producing widespread lightning and moderate to locally heavy rain. Reports of minor flooding and minor wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $1,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms occurred on November 15, producing widespread lightning and moderate to locally heavy rain. Reports of minor flooding and minor wind damage were received. A lightning strike resulted in a small wildfire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 15, 9:35 AM PST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 15, 9:35 AM PST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
935 AM PST Wed Nov 15 2023
.SYNOPSIS...
Periods of rain are expected through the weekend. Thunderstorms
are possible across much of the area today. A brief break in rain
will be possible Thursday afternoon through Friday afternoon
before additional activity occurs late Friday and Saturday. Snow
levels are expected to remain above 7500 ft through the weekend.
Warm and dry, with Santa Ana winds will develop Monday and will
continue through the middle of the week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Key Points:
*Periods of rain and thunderstorms are possible today into early
Thursday.
*Another round of more widespread rain expected Friday evening into
Saturday.
*Santa Ana winds expected early to mid-next week.
Visible satellite this morning was showing widespread high cloud
coverage across Southern California. Satellite lightning detection
at 9 AM was showing lightning roughly 80 miles southwest of San
Diego, on the leading edge of the moisture fetch that is expected
to impact Southern California today. The 12Z sounding at Miramar
was showing a considerable dry layer below 700 mb which is
expected to limit how much rain reaches the ground this morning.
As we get into the afternoon hours, the atmosphere is expected to
moisten and chances for rain to actually reach the ground and
accumulate increase. Forecast rainfall totals for this first round
of precipitation are 0.25-0.50 inch for the coasts and valleys,
0.50-1 inch for the mountains, and less than 0.10 inch in the
deserts. Isolated thunderstorms are possible for much of the area
today. There is even a potential for dry lightning this morning
ahead of any significant measurable rainfall. Where thunderstorms
develop higher rainfall amounts are expected.
For the end of the week the closed low that is currently 700 miles
west of Point Conception, weakens and becomes an open wave as it
moves eastward across California. This will bring us a second round
of precipitation, most widespread early Saturday morning through
Saturday afternoon before gradually tapering off Saturday night into
Sunday morning. There could be some weak instability as the cooler
air aloft moves over, but thunder probabilities are too low to
include any thunderstorms in the forecast at this time.
Precipitation totals for this second wave will be around 0.25-0.50
inch for the coasts and valleys, locally up to 0.70 inch near the LA
County border, 0.50-0.75 inch in the mountains, 0.10-0.20 inch in
the high deserts, and less than 0.10 inch in the low deserts.
Saturday will be the coolest day of the week with highs around 5-10
degrees below normal for the mountains westward and 1-3 degrees
below normal in the deserts. Wind doesn't appear to be much of a
concern at any point during this stormy weather, remaining well
below advisory criteria.
Over the duration of this event, snow levels will remain quite high.
For this first round of precipitation, the southern origins of this
plume of moisture mean it is a warm system and as a result snow
levels will remain above 10,000 ft today into tonight. Another round
of more widespread rainfall is expected for late Friday into
Saturday afternoon. While the origins of that storm system are
further north, it is a slower moving storm and it's time spent in
lower latitudes will prevent it from being a really cold storm.
For the Friday through Sunday timeframe, snow levels will drop from
that 10,000 ft elevation but still remain above 7500 ft.
We make the quick transition back to warm and dry for the early to
middle part of next week as Santa Ana Winds develop behind the
departing trough. High res ensemble guidance and NBM both indicate a
weak event, with only a 30 percent chance of a moderate event,
peaking on Monday. And in true Thanksgiving Week fashion, highs will
climb back into the low 80s for portions of the inland coastal
areas, valleys, and low deserts.
&&
.AVIATION...
151710Z...SCT-BKN AOA 20000 feet MSL this morning, becoming BKN070-
100. -SHRA with isold -TSRA moving through the region from 20-04Z,
diminishing thereafter first at the coast and a bit later toward the
mountains. Moderate to high chance vis lowering 4-5 sm in any storm
activity at TAF sites west of the mountains. With these showers and
storms coming in, cigs will lower 2500-4000 ft MSL. Lower bases will
occur after 04Z with cigs near 2000 ft MSL. Areas of higher terrain
obscured after 00Z. Best chance for rain activity will be along and
west of the mountains.
ISO SHRA will occur through the night and into the morning, with
most areas seeing little if any reductions in vis.
&&
.MARINE...
There is a slight chance of thunderstorms this morning through early
evening. The best chance of thunderstorms and associated hazards
will be from noon to 6 pm. The greatest hazard for mariners is cloud-
to-water lightning, but brief heavy downpours and strong, gusty
winds are remotely possible. Beyond today, there are no additional
hazardous marine weather conditions expected through Sunday.
&&
.BEACHES...
There is a slight chance of thunderstorms across the beaches later
this morning through early evening. The highest chance for lightning
will be later this morning through the afternoon hours. Please see
the Beach Hazard Statement (CFWSGX) for further details.
&&
.SKYWARN...
Skywarn activation is requested.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 7 PM PST this evening for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...None.
&&
PUBLIC...CO
AVIATION/MARINE/BEACHES...APRIn the hours before
Special weather statement, Nov 15, 10:25 AM PST, 35 minutes before
Special Weather Statement
National Weather Service San Diego CA
1025 AM PST Wed Nov 15 2023
CAZ043-050-151930-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
1025 AM PST Wed Nov 15 2023
...A strong thunderstorm will impact portions of southwestern San
Diego County through 1130 AM PST...
At 1023 AM PST, Doppler radar was tracking a line of storms from
Imperial Beach to La Jolla, moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chula Vista, El Cajon, National City, La Mesa, Poway, Imperial Beach,
Coronado, Mission Valley, Hillcrest, Linda Vista, North Park, Midway
District Including Lindbergh Field, Tierrasanta, University City,
Downtown San Diego, La Jolla, Point Loma, Mission Beach, Santee, and
Lemon Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3261 11714 3260 11710 3269 11714 3270 11715
3262 11713 3263 11714 3268 11722 3272 11721
3269 11716 3273 11718 3273 11721 3267 11724
3268 11724 3291 11726 3306 11705 3257 11669
3254 11712
TIME...MOT...LOC 1823Z 237DEG 81KT 3275 11704
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ConnollyEvent by event
3 flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning, San Diego
- When
- November 15, 11:00 AM PST
- Where
- San Diego County, 1 mi N of Lakeside
- Crop damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.864, -116.920
Barona Fire reports power pole struck by lightning, and transformer caught fire and burned 1/8 acre of vegetation at the end of Mapleview Drive.
Thunderstorm Wind, San Diego
- When
- November 15, 11:00 AM PST to 12:00 PM PST
- Where
- San Diego County, 3 mi WSW of Jamul to 4 mi SSE of Pine Hills
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 32.703, -116.918
A line of strong thunderstorms moved central and southern San Diego County during the late morning hours on November 15. Heavy rain, lightning and strong winds were reported from the inland valleys through the mountains. The following are the strongest wind reports from the thunderstorm complex:
Mesonet station TAVSD Tavern: 43 MPH. Damaged to patio furniture was reported.|Mesonet station BRMSD Barona Mesa: 44 MPH|Mesonet station DENC1 Descanso RAWS: 42 MPH|Mesonet station HF003 Pine Valley Horse Launch: 43 MPH|Mesonet station ANEC1 Alpine RAWS: 45 MPH.
Flood, San Diego
- When
- November 15, 5:23 PM PST
- Where
- San Diego County, 2 mi N of Carlsbad to 1.9 mi NE of Carlsbad
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.199, -117.350
El Camino Real onramp to eastbound Highway 78 flooded and shut down. Right lane of Highway 78 was also closed for a few hours in this area due to flooding. Rainfall of 0.75 to 1.25 inches was reported in the area.
Flood, Riverside
- When
- November 15, 5:26 PM PST
- Where
- Riverside County, 3 mi E of Hemet to 1.15 mi ESE of Hemet
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.730, -116.918
MPing report of roadway flooding in Hemet. Rainfall of 0.67-1.00 inch was reported in the area.
Flood, San Diego
- When
- November 15, 7:23 PM PST
- Where
- San Diego County, 1.74 mi SSE of Carlsbad to 1.82 mi SSE of Carlsbad
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.147, -117.338
Tamarack Ave onramp to I-5 northbound flooded.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Tennessee, November 15, 2023$2.0 million · 1 event
- Flash Flood and Flooding in Florida, November 15 to 16, 2023$65,000 · 56 kt wind · 11 events
- Heavy Snow and High Wind in Alaska, November 15 to 17, 202385 kt wind · 13 events
- Heavy Snow and High Wind in Montana, November 15 to 16, 202350 kt wind · 8 events
- Tornado and Flooding in Florida, November 15 to 16, 2023$2,000 · EF0 · 5 events
- Dust Storm and High Wind in California, November 15, 2023$1,000 · 60 kt wind · 5 events
- High Wind and Heavy Rain in California, November 15 to 16, 202359 kt wind · 5 events
- High Wind in Wyoming, November 15 to 16, 202360 kt wind · 4 events
- High Wind in Nevada, November 15 to 16, 202355 kt wind · 2 events
- High Wind in Florida, November 15, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146650, 1146658, 1146659, 1146662, 1146663.